Texas, 2022Wildfire in Texas, July 6 to 14, 2022
July 6 to 14, 2022 · NWS BRO · 2 events in 2 counties and zones
Conditions were favorable for wildfire spread in the days following the July 4th holiday thanks to hot temperatures, low relative humidity and breezy conditions behind the sea breeze each afternoon. These moderate to strong easterly winds behind the sea breeze allowed for rapid wildfire spread in a short amount of time each evening and two fires rapidly spread: The Deer Wildfire in Kenedy County…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were favorable for wildfire spread in the days following the July 4th holiday thanks to hot temperatures, low relative humidity and breezy conditions behind the sea breeze each afternoon. These moderate to strong easterly winds behind the sea breeze allowed for rapid wildfire spread in a short amount of time each evening and two fires rapidly spread: The Deer Wildfire in Kenedy County on July 6th and the Blanket Wildfire in Brooks County on July 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 6, 5:04 AM CST, 7 hours 17 minutes earlier.
Area forecast discussion, Jul 6, 5:04 AM CST, 7 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
604 AM CDT Wed Jul 6 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions are expected to generally prevail
through the TAF period. Brief MVFR ceilings are possible late
tonight. Southeasterly winds are expected to increase mid morning
into this evening, gusting at times to near 25 kts.
&&
.PREV DISCUSSION... /issued 417 AM CDT Wed Jul 6 2022/
SHORT TERM (Now through Thursday): Persistent high pressure across
the Southeast and northern Gulf of Mexico will maintain hot and
generally dry weather across Deep South Texas into late this week. A
weak shortwave works down the lower Texas coast and spins inland
tonight into early Thursday. Any chance of rain will largely hinge
on this weakness and whatever moisture it can meet up with,
generally offshore or along the coast. There are a few light
streamer showers across the Gulf waters currently, and there may be
a repeat performance tonight with the enhanced lift. Have leaned
toward warmer guidance on highs, especially at HRL and BRO, in the
upper 90s, with triple digit heat further inland. Heat Indices will
once again approach 105 to 109, falling shy of any Heat Advisory
criteria. Patchy shallow fog across portions of the ranchlands is
possible near sunrise, mainly Thursday.
LONG TERM (Thursday Night through Tuesday): High pressure in the
middle layers of the atmosphere will remain the dominant force
over the BRO CWFA during the period. Dry weather with very hot
daytime high temperatures is anticipated. The combination of these
temperatures and a more moist atmosphere may result in a Heat
Advisory daily for portions of Deep South Texas and the Rio Grande
Valley.
MARINE (Now through Thursday): High pressure across the northern
Gulf of Mexico will allow mostly favorable marine conditions to
continue through late this week. Southeasterly breezes may bring
choppy conditions to the Laguna Madre, mainly north of Port
Mansfield each afternoon. Small craft should exercise caution each
afternoon across the bay. A few streamer showers are possible early
this morning and again tonight across Gulf waters.
Thursday Night through Tuesday: Surface high pressure over the
western Gulf of Mexico will produce light to moderate winds and
low to moderate seas along the Lower Texas Coast. However, winds
over the Laguna Madre may be breezy enough to warrant Small Craft
Exercise Caution almost daily.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 92 79 92 79 / 0 0 10 0
BROWNSVILLE 96 80 97 80 / 0 0 10 0
HARLINGEN 98 78 99 79 / 0 0 10 0
MCALLEN 101 79 101 79 / 0 0 10 0
RIO GRANDE CITY 102 78 103 78 / 0 0 0 0
SOUTH PADRE ISLAND 87 82 86 82 / 0 0 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
56-Hallman...Aviation
Hazardous weather outlook, Jul 6, 3:13 AM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
413 AM CDT Wed Jul 6 2022
TXZ248>255-351-353>355-451-454-455-070915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
413 AM CDT Wed Jul 6 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
Heat Index values of 102 to 108 are possible this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heat Index values of 106 to 111 degrees are possible during the
afternoon hours of the period. A Heat Advisory may be needed for
portions of Deep South Texas Friday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-070915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
413 AM CDT Wed Jul 6 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Inland Kenedy County
- When
- July 6, 12:21 PM CST to July 9, 8:52 AM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The event known as the Deer Wildfire was estimated to have initiated around 1:21PM CDT about 9 miles northwest of Armstrong, TX, on or near the Encino Division of the King Ranch. It burned until July 9th when it was announced to be 100 percent contained at 9:52AM CDT. This wildfire consumed 1,062 acres. A Spot Request submitted by the Texas A&M Forest Service was used as a guide for the ignition time and rapid spread that followed.
Wildfire, Brooks
- When
- July 9, 1:41 PM CST to July 14, 8:13 PM CST
- Where
- Brooks forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The event known as the Blanket Wildfire was estimated to have initiated around 2:41PM CDT on July 9th about 12 miles northwest of Encino, Texas. It burned until 9:13PM CDT on July 14th when it was announced to be 100 percent contained. This wildfire consumed a total of 5900 acres. A Spot Request by the Texas A&M Forest Service on July 9th and the GOES-16 Visible satellite channel were used as a guide for the ignition time and rapid spread that followed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 6 to 7, 20224 deaths · 3 events
- Tornadoes and Damaging Winds in Ohio, July 6, 20221 death · 2 injured · $3.7 million · EF2 · 24 events
- Excessive Heat and Heat in Texas, July 6 to 31, 202234 injured · 100 events
- Excessive Heat in Oklahoma, July 6 to 8, 202219 injured · 23 events
- Damaging Winds in North Carolina, July 6, 2022$1.0 million · 50 kt wind · 33 events
- Hail and Damaging Winds in Virginia, July 6, 2022$1.3 million · 1 in hail · 7 events
- Damaging Winds in Kentucky, July 6, 2022$58,000 · 50 kt wind · 23 events
- Damaging Winds in Virginia, July 6, 2022$60,000 · 60 kt wind · 21 events
- Damaging Winds in Virginia, July 6, 2022$40,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in North Carolina, July 6, 2022$60,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Kentucky, July 6 to 8, 2022$3,000 · 60 kt wind · 43 events
- Tornadoes and Hail in Colorado, July 6 to 7, 2022EF1 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029407, 1029394.